IDEAS home Printed from https://ideas.repec.org/a/eee/phsmap/v241y1997i1p17-28.html
   My bibliography  Save this article

Linear and nonlinear response of inhomogeneous media: exact theory and mean field approximation

Author

Listed:
  • Fu, Liang
  • Resca, Lorenzo

Abstract

We present an exact theory of the linear and nonlinear response of inhomogeneous media based on a fully multipolar approach. The theory considers parallel-plate or substrate configurations, appropriately including all image multipoles. The theory applies to inclusions of arbitrary structure and linear and nonlinear response, having introduced corresponding polarization coefficients. For disordered systems with arbitrary particle distributions, we develop a rigorous mean field theory. We show that the various orders of multipolar contributions are precisely determined by the form of the two-particle distribution. In particular, the Clausius-Mossotti relation and the Debye's result are rigorous mean field results for isotropic distributions. In the area of nonlinear composites, we have investigated the nonlinear optical response of both uniform and coated spheres. We show that the effective third-order nonlinear susceptibility can be greatly enhanced in magnitude (up to 107 factors) and tuned in frequency through the combined effect of the particle structure and distribution.

Suggested Citation

  • Fu, Liang & Resca, Lorenzo, 1997. "Linear and nonlinear response of inhomogeneous media: exact theory and mean field approximation," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 241(1), pages 17-28.
  • Handle: RePEc:eee:phsmap:v:241:y:1997:i:1:p:17-28
    DOI: 10.1016/S0378-4371(97)00055-1
    as

    Download full text from publisher

    File URL: http://www.sciencedirect.com/science/article/pii/S0378437197000551
    Download Restriction: Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000

    File URL: https://libkey.io/10.1016/S0378-4371(97)00055-1?utm_source=ideas
    LibKey link: if access is restricted and if your library uses this service, LibKey will redirect you to where you can use your library subscription to access this item
    ---><---

    As the access to this document is restricted, you may want to search for a different version of it.

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:phsmap:v:241:y:1997:i:1:p:17-28. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no bibliographic references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: Catherine Liu (email available below). General contact details of provider: http://www.journals.elsevier.com/physica-a-statistical-mechpplications/ .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.